Drug 'holiday' may be the answer, but more study needed, researchers say
THURSDAY, March 11 (HealthDay News) -- Long-term use of oral drugs prescribed to keep osteoporosis at bay may be associated with unusual fractures of the thigh bone, two new studies suggest.
The research is not the first to link the drugs, known as bisphosphonates, with unusual fractures. Other research has found pros and cons, with the drugs reducing breast cancer risk but increasing the risk of painful jaw problems.
"Bisphosphonates are a good first start," said study co-author, Dr. Melvin Rosenwasser, a professor of orthopedic surgery at Columbia University College of Physicians and Surgeons in New York City. "Used beyond a certain point, yet to be determined, they may actually be bad."
The research is scheduled for presentation Thursday at the American Academy of Orthopaedic Surgeons' annual meeting in New Orleans, but at least one expert is saying both new studies are flawed.
In his study, Rosenwasser and his colleagues focused on 112 women, all past menopause, who had osteoporosis, which weakens bones, making them more likely to break. Of them, 62 took osteoporosis drugs -- in this case, bisphosphonates -- for four years or more, and 50 took calcium and vitamin D supplements only.
The researchers took bone scans to evaluate the thigh bone structure.
"That allowed us to show changes in the buckling ratio," said Rosenwasser. "That's a fancy way of saying the propensity for the bone to break."
They found that long-term use of the drugs -- at least four years -- was associated with an increase in the buckling ratio, reflecting a higher risk for fracture.
In another study, Dr. Joseph M. Lane, chief of the metabolic bone disease service at the Hospital for Special Surgery and a professor of orthopedic surgery at Weill Cornell Medical College in New York City, and his colleagues compared bone
All rights reserved